Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 73, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 21, 2019, 6:10 PM CDT for 4 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2019, 6:10 PM CDT (23:10 UTC)
- Expired
- May 21, 2019, 7:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Marshall County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
519
WUUS53 KTOP 212310
SVRTOP
KSC027-117-161-201-220000-
/O.NEW.KTOP.SV.W.0073.190521T2310Z-190522T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
610 PM CDT Tue May 21 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Southeastern Washington County in north central Kansas...
Northeastern Clay County in north central Kansas...
Southwestern Marshall County in northeastern Kansas...
* Until 700 PM CDT.
* At 610 PM CDT, a severe thunderstorm was located near Green, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blue Rapids, Waterville, Greenleaf, Barnes and Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3938 9696 3945 9716 3985 9700 3974 9662
TIME...MOT...LOC 2310Z 204DEG 28KT 3948 9701
HAIL...1.00IN
WIND...60MPH
$$
Skow1 follow-up statement
413
WWUS53 KTOP 212328
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
628 PM CDT Tue May 21 2019
KSC027-161-212337-
/O.CAN.KTOP.SV.W.0073.000000T0000Z-190522T0000Z/
Riley-Clay-
628 PM CDT Tue May 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RILEY AND
NORTHEASTERN CLAY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Kansas.
LAT...LON 3974 9662 3957 9684 3957 9697 3960 9706
3985 9700
TIME...MOT...LOC 2327Z 204DEG 28KT 3961 9694
$$
KSC117-201-220000-
/O.CON.KTOP.SV.W.0073.000000T0000Z-190522T0000Z/
Washington-Marshall-
628 PM CDT Tue May 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN WASHINGTON AND WEST CENTRAL MARSHALL COUNTIES...
At 627 PM CDT, a severe thunderstorm was located 7 miles southwest of
Barnes, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waterville, Greenleaf and Barnes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3974 9662 3957 9684 3957 9697 3960 9706
3985 9700
TIME...MOT...LOC 2327Z 204DEG 28KT 3961 9694
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:58 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 21, 3:58 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Topeka KS 358 PM CDT Tue May 21 2019 .SHORT TERM...(This evening through Wednesday) Issued at 356 PM CDT Tue May 21 2019 This afternoon the nearly vertically-stacked closed mid-level low and surface low were quickly lifting northward into western KS, with the associated surface warm front gradually lifting northward toward the CWA. Despite the widespread morning precipitation diminishing by late morning, there has been very little in the way of breaks in the cloud cover this afternoon, thus limiting the rise in temperatures as readings are generally in the 50s with low 60s starting to extend into central and east central KS. However, some better clearing in the cloud cover was noted into central KS, and this break in the cloud cover was enough to support some increased instability to get scattered thunderstorm development ahead of the warm front. With the northward lift of the warm front, dewpoints into the 60s were also gradually lifting into central to east central KS. Model guidance continues to show steepening low-level and mid-level lapse rates late this afternoon into this evening, supporting increased instability ahead of the warm front. This increasing instability combined with very strong deep layer shear should support scattered thunderstorm development where the more favorable cloud cover scattering has occurred. Some strong to severe storms are possible, with large hail being the primary hazard. However, with favorable SRH in place, also cannot rule out the potential for a few tornadoes with this scattered thunderstorm activity. There is still some uncertainty in the coverage of these thunderstorms into this evening, but, in general, the best potential looks to be stretched across central to north central and northeast KS. As the surface low and associated warm front quickly lift to the north, thunderstorms should exit to the north by mid to late evening with diminishing cloud cover expected overnight. As a result, low temperatures tonight look to drop into the mid 40s to low 50s. A very brief period of dry weather is expected through much of the day Wednesday before the next surface warm front starts lifting northward toward the area. Scattered showers and storms look to develop along and north of this lifting warm front, with models showing the northern extent of this precipitation possibly extending into east central KS by mid/late Wednesday afternoon. Decent heating should occur through the day with southwesterly surface winds aiding in afternoon temperatures reaching into the 70s. .LONG TERM...(Wednesday night through Tuesday) Issued at 356 PM CDT Tue May 21 2019 On Wednesday, the upper-level low will continue to pivot towards the High Plains as a positively-tilted trough enters the southwest US. Higher surface pressure will overspread the area as a shortwave ridge begins to move over the Central Plains. Models indicate that there could be a weak boundary associated with the inverted surface trough. On Wednesday night as the low-level jet increases, convergence and moisture advection into this boundary could be a focus for thunderstorm development. 0-6 km bulk shear is forecast to be around 60 kts with modest instability. This would support organized updrafts and the potential for large hail and damaging winds. With the potential for additional rainfall starting Wednesday evening, a new flash flood watch may be needed into Thursday. For Thursday and Thursday night, the aforementioned upper low will traverse the Rockies and into the High Plains region. In response, lee troughing will help transport warm, moist air into the region. With increasing instability and deep layer shear on the order of 55 kts, there could be the potential for organized supercell thunderstorms. Better environmental forcing will be west of the forecast area, so it appears that storms will initiate in western KS and move into the forecast area during the afternoon and evening. Forecast hodographs across north-central KS support the risk for tornadoes. Beyond Thursday night, models show continuous southwest flow aloft for the remainder of the period. With this continuing pattern and the potential for lingering boundaries, continuous showers and thunderstorms are possible through the end of the period. With soils already wet from previous rain, flooding and flash flooding will be possible with any prolonged period of precipitation. High temperatures throughout the period should stay around normal with highs near 80 and low temperatures in the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1256 PM CDT Tue May 21 2019 MVFR ceilings will continue for TOP and FOE, and IFR ceilings for MHK as precipitation continues through the area. Isolated thunderstorms are possible later in the afternoon and into the evening. Confidence in thunderstorm intensity and coverage is uncertain at this time. Strong surface winds will veer through the period and continue through the evening and morning hours for all sites. LLWS is possible at TOP and FOE as the low-level jet increases this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 PM CDT this evening for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Hennecke LONG TERM...Bunker/Hennecke AVIATION...Bunker/Hennecke
Hazardous weather outlook, May 21, 4:05 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 405 PM CDT Tue May 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-222115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 405 PM CDT Tue May 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Additional rainfall will continue to exacerbate flooding across the area, with several rivers rising into or above flood stage. Flash flooding is also possible for locations receiving locally heavy rainfall over saturated ground, and a flash flood watch remains in effect through this evening. Scattered thunderstorms are expected across portions of central, north central, and northeast Kansas with some strong to severe storms possible. Large hail is the primary hazard, with some damaging winds and a few tornadoes also possible. These thunderstorms should exit to the north and diminish by mid to late evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday evening thunderstorms may bring another chance for severe weather, with another threat for severe storms Thursday into Thursday night. River flooding is expected to continue through much of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of north central to central Kansas tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 21, 5:28 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TORNADO 6 NE CHAPMAN 39.03N 96.94W
05/21/2019 GEARY KS PUBLIC
VIDEO ON SOCIAL MEDIA CONFIRMING TORNADO
TOUCHDOWN.
&&
ACHLocal storm report, May 21, 5:34 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HEAVY RAIN 1 SSW OTTAWA 38.60N 95.28W
05/21/2019 M5.70 INCH FRANKLIN KS TRAINED SPOTTER
11 HOUR RAINFALL TOTAL.
&&
BUNKERSpecial weather statement, May 21, 5:51 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Topeka KS 551 PM CDT Tue May 21 2019 KSZ009-010-021-022-212315- Clay-Riley-Washington-Marshall- 551 PM CDT Tue May 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...EASTERN WASHINGTON...NORTHEASTERN CLAY AND WEST CENTRAL MARSHALL COUNTIES UNTIL 615 PM CDT... At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near Clay Center, moving north at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Clay Center, Marysville, Washington, Waterville, Linn, Greenleaf, Morganville, Barnes, Morrowville, Green and Palmer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central and northeastern Kansas. LAT...LON 3929 9703 3937 9725 3992 9719 3983 9665 TIME...MOT...LOC 2250Z 202DEG 37KT 3941 9711
Special weather statement, May 21, 5:59 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
559 PM CDT Tue May 21 2019
KSZ009-020>022-034-035-212330-
Clay-Cloud-Dickinson-Riley-Washington-Ottawa-
559 PM CDT Tue May 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON...
NORTHWESTERN RILEY...EASTERN OTTAWA...SOUTHWESTERN WASHINGTON...CLAY
AND EASTERN CLOUD COUNTIES UNTIL 630 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Longford, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Clay Center, Minneapolis, Clyde, Bennington, Clifton, Miltonvale,
Morganville, Green, Wells, Manchester, Longford, Aurora, Vining, Oak
Hill, Niles, Talmage and Idana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, north central and northeastern Kansas.
LAT...LON 3965 9746 3965 9737 3967 9737 3954 9684
3893 9731 3894 9737 3896 9737 3896 9748
3900 9774
TIME...MOT...LOC 2258Z 205DEG 38KT 3919 9740Local storm report, May 21, 6:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN WILLARD 39.09N 95.94W
05/21/2019 M2.30 INCH SHAWNEE KS TRAINED SPOTTER
2 DAY RAIN TOTAL.
&&
BDSpecial weather statement, May 21, 6:04 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
604 PM CDT Tue May 21 2019
KSZ023-024-026-038>040-055-056-058-059-212330-
Coffey-Wabaunsee-Shawnee-Pottawatomie-Jefferson-Douglas-Franklin-
Jackson-Osage-Anderson-
604 PM CDT Tue May 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JEFFERSON...SHAWNEE...
NORTHEASTERN WABAUNSEE...NORTHWESTERN ANDERSON...DOUGLAS...EASTERN
OSAGE...EASTERN POTTAWATOMIE...JACKSON AND NORTHEASTERN COFFEY
COUNTIES UNTIL 630 PM CDT...
At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Louisville to Topeka to 3 miles south of
Waverly. Movement was northeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Topeka, Lawrence, Ottawa, Baldwin City, Wamego, Holton, Carbondale,
Valley Falls, Rossville, Oskaloosa, Tecumseh, St. Marys, Richland,
Wellsville, Silver Lake, Overbrook, Lyndon, Centropolis, Perry and
McLouth.
This includes the following highways...
Interstate 35 between mile markers 160 and 198.
Interstate 70 between mile markers 345 and 355.
Kansas Turnpike between mile markers 172 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3824 9562 3897 9576 3923 9640 3957 9607
3957 9596 3927 9523 3912 9519 3897 9519
3898 9516 3867 9506 3849 9507
TIME...MOT...LOC 2303Z 233DEG 37KT 3926 9636 3900 9571 3835 9558
SkowThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:06 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 4 hr |
| May 20, 9:01 PM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| May 20, 10:30 PM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Lyon | 9 days |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Washington | 55 hr |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Coffey | 11 days |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Lyon | 21 days |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Anderson | 44 hr |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Franklin | 56 hr |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Cloud | 58 hr |
| May 20, 11:09 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| May 20, 11:58 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon | 14 hr |
| May 21, 2:46 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Lyon, Morris, Osage, Shawnee | 59 min |
| May 21, 3:44 AM CDT | Areal Flood Warning | TOP | Jefferson | 17 hr |
| May 21, 5:57 AM CDT | River Flood Warning | TOP | Franklin | 63 hr |
| May 21, 9:02 AM CDT | Areal Flood Advisory | TOP | Dickinson, Douglas, Geary, Jackson, Jefferson, Lyon and 6 more | 5 hr |
| May 21, 9:56 AM CDT | River Flood Warning | TOP | Lyon | 3 days |
| May 21, 10:38 AM CDT | Special Weather Statement | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more | 52 min |
| May 21, 11:27 AM CDT | Special Weather Statement | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Jackson and 8 more | 63 min |
| May 21, 12:04 PM CDT | River Flood Warning | TOP | Shawnee | 9 hr |
| May 21, 1:55 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more | 6 hr |
| May 21, 2:34 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| May 21, 3:21 PM CDT | River Flood Warning | TOP | Lyon | 23 hr |
| May 21, 3:21 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 47 hr |
| May 21, 3:21 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 66 hr |
| May 21, 3:22 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 38 min |
| May 21, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 30 min |
| May 21, 4:20 PM CDT | Special Weather Statement | TOP | Clay, Washington | 40 min |
| May 21, 4:28 PM CDT | Tornado Warning | TOP | Dickinson, Geary | 32 min |
| May 21, 4:56 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary, Riley | 34 min |
| May 21, 5:09 PM CDT | River Flood Warning | TOP | Coffey | 21 days |
| May 21, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
| May 21, 5:18 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley | 27 min |
| May 21, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 45 min |
| May 21, 5:51 PM CDT | Special Weather Statement | TOP | Clay, Washington | 24 min |
| May 21, 5:59 PM CDT | Special Weather Statement | TOP | Clay, Ottawa | 31 min |
| May 21, 6:04 PM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jackson, Jefferson, Shawnee | 26 min |
| May 21, 6:11 PM CDT | Special Weather Statement | TOP | Washington | 49 min |
| May 21, 6:12 PM CDT | Tornado Warning | TOP | Marshall, Pottawatomie | 33 min |
| May 21, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Shawnee | 46 min |
| May 21, 6:20 PM CDT | Tornado Warning | TOP | Jackson, Shawnee | 40 min |
| May 21, 6:25 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 35 min |
| May 21, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha, Pottawatomie | 39 min |
| May 21, 6:39 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 36 min |
| May 21, 6:51 PM CDT | Tornado Warning | TOP | Jackson | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.